Arkansas, 2009

Flash Flooding and Hail in Arkansas, July 26, 2009

July 26, 2009 · NWS LZK · 11 events in 5 counties and zones

A cold front moved south during the afternoon of the 26th, triggering thunderstorms, mainly in the western counties. There were areas of heavy rain and several severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved south during the afternoon of the 26th, triggering thunderstorms, mainly in the western counties. There were areas of heavy rain and several severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 26, 1:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 26, 1:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT SUN JUL 26 2009

.DISCUSSION...
OVERALL CONVECTION HAS PUSHED SOUTHEAST AND WEAKENED THIS
AFTERNOON AFTER THE MORNING...BUT SEEING SOME REDEVELOPMENT IN
AREAS SOUTH OF THE BOUNDARY. WITH STRONGER STORMS...DID SEE SOME
SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. 12Z KLZK SOUNDING
HAD A PRECIP WATER VALUE OF 2 INCHES. COLD FRONT LOOKS TO HAVE
HUNG UP OVER CENTRAL AR...JUST NORTH OF KHOT TO NEAR KLIT AND TO
THE EAST. POOLING OF HIGH THETA-E AIR ALONG AND SOUTH OF
BOUNDARY...WITH DEW POINTS IN THE LOW TO MID 70S. NORTH OF
BOUNDARY DWD POINTS HAVE LOWERED TO 60S. ISOLATED STRONG TO SEVERE
THREAT HAS LOWERED A BIT THIS AFTERNOON...BUT UNTIL SUNSET...PULSE
STORM COULD BE SEEN. MAINLY A HAIL OR WIND THREAT. OTHERWISE...THE
UPPER FLOW BECOMING MORE PARALLEL...AS THE BOUNDARY IS STALLING
OVER CENTRAL AR.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
POPS WILL BE NEED IN EVENING PERIOD DUE TO THE BEFORE MENTIONED
FACTORS. SOME LOWERING AFTER SUNSET TO THE OVERNIGHT...BUT WITH
THE QUASI STATIONARY BOUNDARY OVER AR...WILL NEED SOME CHANCE
CENTRAL AND SOUTH AR. NORTHERN AREAS WILL REMAIN DRY. MONDAY WILL
BE THE LOW POP DAY...ONLY BECAUSE LIMITED UPPER LEVEL ENERGY IS
EXPECTED TO PUSH ACROSS THE SOUTHERN PLAINS. BUT MONDAY NIGHT TO
WEDNESDAY...MODELS DEPICT PLENTY OF ENERGY TO INCREASE POPS.
PRECIP WATER VALUES REMAIN ELEVATED...AND HEAVY RAIN THREAT WILL
BE POSSIBLE THROUGH MUCH OF THE WEEK. FLASH FLOOD WATCH MAY BE
NEEDED. SEVERE THREAT REMAINS LOW THROUGH THE PERIOD...AND MAINLY
ASSOCIATED WITH ANY STRONG SHORTWAVE. UNCERTAINTY REMAINS WITH
STRENGTH...TIMING AND LOCATIONS OF SHORTWAVE ENERGY WITH ALL
MODELS GIVING DIFFERENT SOLUTIONS. BEST CHANCES OF RAIN APPEAR TO
BE TUESDAY THROUGH THURSDAY. OVERALL TEMPS WILL BE LOWER THAN
NORMAL VALUES DUE TO CLOUDS AND RAIN CHANCES.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY
OVERALL...NOT MANY CHANGES MADE TO THE LONG TERM. LARGE SCALE
FEATURES SHOW A LARGE POSITIVELY TILTED UPPER LEVEL TROUGH OVER THE
CENTRAL CONUS WITH THE RIDGE FAR SOUTH AND WEST OVER MEXICO. THIS
PATTERN WILL KEEP ARKANSAS IN A NEARLY ZONAL FLOW...KEEPING ANY
BOUNDARY STATIONARY ACROSS THE REGION. AND WITH WESTERLY WINDS AT
500MB AND SOUTHERLY FLOW AT THE SURFACE...THERE WILL BE PLENTY OF
AVAILABLE GULF MOISTURE. MODELS DIFFER SOMEWHAT ON TIMING WITH
SHORTWAVES THAT ARE EXPECTED TO RIDE THROUGH THE FLOW...BUT THEY DO
INDICATE THE BULK OF THE PRECIP WILL BE IN THE SOUTH HALF OF THE
STATE.

APPEARS THAT THE RIDGE WILL BEGIN TO BUILD BACK TOWARDS THE END OF
THE WEEKEND...WITH ONLY SLIGHT CHANCES INTO SUNDAY. TEMPS WILL BEGIN
THE PERIOD SEVERAL DEGREES BELOW AVERAGE...BUT WILL BEGIN TO
INCREASE TOWARDS THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  87  70  86 /  10  20  20  50
CAMDEN AR         70  90  73  84 /  40  40  40  50
HARRISON AR       65  87  67  86 /  10  20  20  50
HOT SPRINGS AR    69  89  72  84 /  20  30  40  50
LITTLE ROCK   AR  70  89  72  84 /  20  30  30  50
MONTICELLO AR     70  90  72  85 /  40  40  40  50
MOUNT IDA AR      69  89  72  84 /  20  40  40  50
MOUNTAIN HOME AR  65  87  68  86 /  10  20  20  50
NEWPORT AR        68  88  71  85 /  20  20  20  50
PINE BLUFF AR     70  89  72  83 /  30  30  40  50
RUSSELLVILLE AR   68  89  70  85 /  20  30  30  50
SEARCY AR         69  88  72  85 /  20  30  30  50
STUTTGART AR      70  89  72  84 /  20  30  30  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...61
Hazardous weather outlook, Jul 26, 10:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN JUL 26 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1130 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT OVER THE AREA WILL CONTINUE TO DRIFT SOUTH TODAY...AND
STALL. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY RE DEVELOP
SOUTH OF THIS FRONT LATER TODAY. THE HIGHEST RAIN CHANCES WILL BE IN
SOUTHERN ARKANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS
AS THE MAIN CONCERN. LIKELIEST AREA FOR SEVERE WEATHER WILL BE IN
EXTREME SOUTHEAST ARKANSAS...AHEAD OF THE FRONT...WHERE THE MOST
UNSTABLE ATMOSPHERE IS LOCATED. IN ADDITION...FLASH FLOODING WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS AS MOISTURE CONTINUES TO POOL
IN NEAR THE STALLED FRONT AND STORMS TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STALLED FRONT WILL REMAIN OVER THE STATE MONDAY AND
TUESDAY...CONTINUING RAIN CHANCES...MAINLY OVER THE SOUTHERN HALF OF
THE STATE. ANOTHER COLD FRONT WILL MOVE INTO THE STATE WEDNESDAY.
DUE TO HIGH PRESSURE OVER THE SOUTHERN PLAINS AND WEAK UPPER
FLOW...THIS FRONT WILL ALSO STALL OVER THE STATE.

SEVERAL ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
STATE THIS WEEK...AS MANY DISTURBANCES MOVE ALONG THE FRONT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAINFALL WILL BE
POSSIBLE...BRINGING CONCERNS FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/61

In the hours before

Special weather statement, Jul 26, 9:19 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1019 AM CDT SUN JUL 26 2009

ARZ057-261620-
ARKANSAS-
1019 AM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS COUNTY UNTIL 1120 AM CDT...

AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF STUTTGART...MOVING SOUTHEAST
AT 15 MPH.

SMALL HAIL...WIND GUSTS UP TO 35 MPH...DANGEROUS LIGHTNING AND BRIEF
HEAVY RAIN ARE EXPECTED WITH THIS STORM. LOCALIZED PONDING OF WATER
ON ROADWAYS AND IN LOW LYING SPOTS WILL BE POSSIBLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59
Special weather statement, Jul 26, 9:36 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CDT SUN JUL 26 2009

ARZ045-046-056-261620-
JEFFERSON-LONOKE-PRAIRIE-
1036 AM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...LONOKE AND PRAIRIE
COUNTIES UNTIL 1120 AM CDT...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF HUMNOKE...MOVING SOUTHEAST AT
20 MPH.

SMALL HAIL POSSIBLY TO HALF INCH...WIND GUSTS UP TO 35
MPH...DANGEROUS LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM. LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW LYING SPOTS
WILL BE POSSIBLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59
Special weather statement, Jul 26, 10:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1143 AM CDT SUN JUL 26 2009

ARZ057-064-065-261740-
ARKANSAS-DESHA-LINCOLN-
1143 AM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS...DESHA AND LINCOLN
COUNTIES UNTIL 1240 PM CDT...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALMYRA...MOVING SOUTHEAST
AT 20 MPH.

SMALL HAIL UP TO HALF AN INCH...WIND GUSTS UP TO 35 MPH...DANGEROUS
LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. LOCALIZED
PONDING OF WATER ON ROADWAYS AND IN LOW LYING SPOTS WILL BE POSSIBLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Montgomery

When
July 26, 2:00 PM CST
Where
Montgomery County, 3 mi NE of Norman
Measured
1 in hail
Reported by
Public
Coordinates
34.481, -93.633

Hail, Garland

When
July 26, 2:25 PM CST
Where
Garland County, Royal
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.520, -93.230

Thunderstorm Wind, Hot Spring

When
July 26, 2:48 PM CST
Where
Hot Spring County, Rockport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -92.820

Law enforcement estimated winds were gusting to 60 mph.

Thunderstorm Wind, Hot Spring

When
July 26, 3:00 PM CST
Where
Hot Spring County, 1.13 mi NNW of Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.235, -93.008

A large tree was down over Interstate 30 near mile marker 83.

Thunderstorm Wind, Hot Spring

When
July 26, 3:10 PM CST
Where
Hot Spring County, Donaldson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.230, -92.920

A tree was down at Donaldson.

Flash Flood, Garland

When
July 26, 3:30 PM CST to 5:00 PM CST
Where
Garland County, 0.79 mi W of Price to 0.28 mi SW of Price
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.471, -92.934

Water covered U.S. Highway 270 at the junction of Arkansas Highway 171. Water was more than two feet deep, blocking traffic. A building housing a restaurant and bar at the intersection flooded, with the fire department having to pump more than a foot of water out of the business.

Thunderstorm Wind, Pike

When
July 26, 4:40 PM CST
Where
Pike County, Lodi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.310, -93.710

A tree was down.

Hail, Polk

When
July 26, 5:54 PM CST
Where
Polk County, Cherry Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.580, -94.000

Flash Flood, Polk

When
July 26, 6:15 PM CST
Where
Polk County, 1.63 mi SSE of Highland to 1.67 mi ESE of Cherry Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.607, -93.962

Water was covering roads north and west of Cherry Hill.

Thunderstorm Wind, Polk

When
July 26, 6:25 PM CST
Where
Polk County, 5 mi SW of Eagle Mountain
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.399, -94.212

A tree was down.

Thunderstorm Wind, Polk

When
July 26, 6:35 PM CST
Where
Polk County, 6 mi SSW of Eagle Mountain
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.370, -94.190

Large limbs were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182784, 182785, 182788, 182789, 182791, 182782, 182792, 182790, 182787, 182793, 182794.